Wine And Lipitor???
Originally asked by Community Member viv
Wine And Lipitor???
My doctor is starting me on Lipitor…triglicerides are fine 123, HDL is fine at 57, however LDL is 200. We have a family history of heart attacks and strokes so he wants me to take Lipitor. I do like my wine…more than I probably should…I drink wine only and never ever get drunk (very paranoid about that) but I have two or three glasses most nights of the week. I’ve read that you shouldn’t drink alcohol with Lipitor …does that mean ANY alcohol???
Your question is a great one, because there are so many drugs with the disclaimer: “do not take with alcoho”. Everything with acetomnophen to Zocor it seems. And the risk differs depending on the medication!
In terms of cholesterol, studies show that actually a little alcohol is beneficial to for raising HDL and lowering LDL. The data also shows, though, that the health benefits evaporate if you drink more than 2-3 drinks per day. More than that actually hurts your health.
The concern with statin drugs and alcohol is that they both can significantly raise liver enzymes in a dose-dependant fashion (that is, the more you take of either, the more likely you are to damage your liver). When you are on a statin medication, your doctor monitors your liver enzymes even if you do not drink at all because of this side effect of the medicine.
There is no great data in the literature to tell us doctors how much is too much when a patient is on a statin, but, a reasonable amount of alcohol (again, 1-2 drinks per day) is very likely safe.
Be sure to mention to your doctor that you plan to drink wine on your lipitor. He may want to reduce the dose perscribed and he may want to watch your liver enzymes with a blood test a bit more often/closely than in a person that does not drink at all.
To your health,
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered By: Neil MD